Precise asymptotics in the Baum-Katz and Davis laws of large numbers. (English) Zbl 0961.60039

Let \(X_1,X_2,\dots\) be a sequence of i.i.d. random variables with mean \(0\) and partial sums \(\{S_n, n\geq 1\}\). The law of large numbers is concerned with the probabilities \(P(|S_n|>\varepsilon n)\) as \(n\to\infty\). In order to study convergence rates, the classical Hsu-Robbins-Spitzer-Erdős-Baum-Katz results establish necessary and sufficient conditions on the moments in order for sums like \(\sum^\infty_{n=1} P(|S_n|> \varepsilon n)\) to converge. The present paper is devoted to another aspect, namely the limiting behaviour of the sums, in terms of \(\varepsilon\), as \(\varepsilon\to 0\). More precisely, the authors prove limit theorems for \(\sum^\infty_{n=1} n^{r/p- 2}P(|S_n|> \varepsilon n^{1/p})\), properly normalized, as \(\varepsilon\searrow 0\).


60F05 Central limit and other weak theorems
Full Text: DOI


[1] Baum, L.E.; Katz, M., Convergence rates in the law of large numbers, Trans. amer. math. soc., 120, 108-123, (1965) · Zbl 0142.14802
[2] Chen, R., A remark on the tail probability of a distribution, J. multivariate anal., 8, 328-333, (1978) · Zbl 0376.60033
[3] Davis, J.A., Convergence rates for the law of the iterated logarithm, Ann. math. statist., 39, 1479-1485, (1968) · Zbl 0174.49902
[4] Davis, J.A., Convergence rates for probabilities of moderate deviations, Ann. math. statist., 39, 2016-2028, (1968) · Zbl 0196.20901
[5] Erdős, P., On a theorem of hsu and robbins, Ann. math. statist., 20, 286-291, (1949)
[6] Erdős, P., Remark on my paper “on a theorem of hsu and robbins”, Ann. math. statist., 21, 138, (1950)
[7] Fuk, D.H.; Nagaev, S.V., Probability inequalities for sums of independent random variables, Theory probab. appl., 16, 643-660, (1971) · Zbl 0259.60024
[8] Gut, A., Convergence rates for probabilities of moderate deviations for sums of random variables with multidimensional indices, Ann. probab., 8, 298-313, (1980) · Zbl 0429.60022
[9] Heyde, C.C., A supplement to the strong law of large numbers, J. appl. probab., 12, 173-175, (1975) · Zbl 0305.60008
[10] Hsu, P.L.; Robbins, H., Complete convergence and the law of large numbers, Proc. nat. acad. sci. U.S.A., 33, 25-31, (1947) · Zbl 0030.20101
[11] Ibragimov, I.A.; Linnik, Yu.V., Independent and stationary sequences of random variables, (1971), Wolters-Noordhoff Groningen · Zbl 0219.60027
[12] Katz, M., The probability in the tail of a distribution, Ann. math. statist., 34, 312-318, (1963) · Zbl 0209.49503
[13] Lai, T.L., Limit theorems for delayed sums, Ann. probab., 2, 432-440, (1974) · Zbl 0305.60009
[14] Petrov, V.V., Limit theorems of probability theory, (1995), Oxford Univ. Press London · Zbl 0826.60001
[15] Spătaru, A., Strengthening the hsu – robbins – erdős theorem, Rev. roumaine math. pures appl., 35, 463-465, (1990) · Zbl 0733.60051
[16] Spătaru, A., Precise asymptotics in Spitzer’s law of large numbers, J. theoret. probab., 12, 811-819, (1999) · Zbl 0932.60026
[17] Spitzer, F., A combinatorial lemma and its applications to probability theory, Trans. amer. math. soc., 82, 323-339, (1956) · Zbl 0071.13003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.